Medication that can cause acne
Reviewed by our clinical team
If you have acne, you’ll know that there isn’t one single thing that can cause it, or one single trigger that makes you more prone to breakouts.
It’s true that acne has a genetic component, which means you’re more likely to have spots if your parents have had them, and that it’s related to changes in hormone levels – for instance those you go through during puberty.
However, there are also some environmental and lifestyle factors that can contribute to acne, making breakouts and flare-ups more severe. One of these is prescription medication.
If you’ve recently started a new prescription, and you’ve noticed that your acne symptoms have gotten worse, your medication could be the cause – read on to find out more.
Which medications can cause acne?
In medicine, the label steroids usually refers to corticosteroids, a type of anti-inflammatory that is used to treat a wide range of conditions and symptoms. There are lots of different types of steroids, and they come in a variety of forms, including tablets, syrups, nasal sprays, inhalers, injections, creams and gels.
Certain types of steroids are known to have the side effect of acne. If you’re currently taking steroid tablets, having steroid injections, or using a topical steroid cream, you might find you have a breakout of spots or that your existing acne gets worse.
You might also experience a worsening of your acne if you use anabolic steroids to build up your muscle mass and improve your athletic performance. In both men and women, the unlicensed use of anabolic steroids can cause severe acne.
You can find out more about the impact of anabolic steroids on your physical health here.
Lithium is a mood stabiliser that’s prescribed for mania, depression and bipolar disorder.
Not everybody experiences side effects from taking lithium, but skin problems can be an issue. You might notice that you start getting spots, or that your existing acne symptoms become worse.
Anti-epileptic drugs, or AEDs, are prescribed to people with epilepsy as they help to prevent seizures. Common types of AED include sodium valproate, carbamazepine and lamotrigine. Some people find that they experience acne when taking these kinds of medications, although in some cases the symptoms are just temporary.
The contraceptive pill is sometimes prescribed for women who have acne, as it can improve symptoms. However, some types of the pill can have the opposite effect in some women, causing a worsening of acne. This side effect is most commonly seen with the progestogen-only or “mini” pill, although in many cases it will just be temporary.
You can find out more about the pill and acne here.
How to treat acne caused by medication
If you think that your medication might be causing or worsening your acne, you shouldn’t stop taking your medication or alter your dosage without speaking to your GP.
It may be that there’s an alternative type of medication you can take (e.g. a different contraceptive pill) or that your dosage can be safely changed without causing any risks to your health. It may also be the case that your side effects are temporary, and that your acne will improve after you’ve been taking your medication for a few weeks or months.
Other than that, your GP may be able to recommend some treatment to manage your acne symptoms in the short term.
Prescription treatments for acne
If your acne is moderate or severe, your GP can offer prescription-only treatments, including:
It’s worth noting that if you’re taking other medications e.g. steroids, AEDs or lithium, there may be the potential for negative interactions between these and your acne treatment.
For instance, AEDs can affect how contraception works. If you’re taking medication for epilepsy and a combined pill for your acne, you might not be able to rely on that pill for birth control.
Get help with your acne from Online Doctor
If you’re struggling to manage your acne symptoms with pharmacy products, you could benefit from prescription treatment. To get safe, effective prescription treatment for your acne you should make an appointment with your GP or use a trusted service like Online Doctor.
Treatment from our acne service involves filling out a short questionnaire and uploading two photos of your acne for our in-house doctors to look at. Find out more here.